Montana, 2026High Wind in Montana, February 25, 2026
February 25, 2026 · NWS TFX · 10 events in 10 counties and zones
Stronger zonal flow and a cold front moving across the region late Tuesday night and Wednesday morning combined to mix stronger winds to the surface across much of the region.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Stronger zonal flow and a cold front moving across the region late Tuesday night and Wednesday morning combined to mix stronger winds to the surface across much of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 25, 12:12 AM MST, 3 hours 28 minutes earlier. Its key messages:
- A cold front will bring convective snow showers and/or snow squalls to Southwest MT Wednesday morning.
- Strong winds develop along the Rocky Mountain Front, Central MT, and Southwest MT Wednesday.
- The strongest winds develop Thursday through Friday, spreading farther out across the North-Central MT plains.
- Another cold front passage Friday and Saturday will drop temperatures down closer to average, and bring light snow.
Area forecast discussion, Feb 25, 12:12 AM MST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1212 AM MST Wed Feb 25 2026
.KEY MESSAGES...
- A cold front will bring convective snow showers and/or snow
squalls to Southwest MT Wednesday morning.
- Strong winds develop along the Rocky Mountain Front, Central
MT, and Southwest MT Wednesday.
- The strongest winds develop Thursday through Friday, spreading
farther out across the North-Central MT plains.
- Another cold front passage Friday and Saturday will drop
temperatures down closer to average, and bring light snow.
&&
.DISCUSSION...
- Meteorological Overview:
This zonal flow pattern aloft will dominate the region over the next
few days. A cold front will expand snowfall off of the Continental
Divide to farther east across Central MT overnight. This front is
expected to push southwards throughout the morning. This front will
produce convective snow showers, which will bring quick bursts of
moderate to heavy snow. With marginal temperatures, snow will
likely struggle to accumulate at lower elevations. However, if
there is a heavy snow shower, than light slushy accumulations on
pavements will be possible. So far the snow squall threat is
isolated, with better chances being in the Southwest MT mountain
passes. Most of the snow will fall along the frontal passage,
with light snow lingering for a little bit behind the front.
While this is happening, the mid level jet begins to pick up
across the region. The cold front with accompanying snow showers
will help mix down these stronger winds to the surface.
Behind the front, a strong pressure gradient develops along the
Rocky Mountain Front through Central/Southwest MT. This will keep
the threat of strong winds through the day Wednesday. Peak winds
are expected to move in Thursday as the mid level jet strengthens
and spreads farther east across the North-Central MT plains. The
strongest winds will die down early Friday morning, but will
still remain gusty through at least the morning hours.
During the day Friday, a Canadian Cold Front will drop south into
the Hi-line region, bringing in colder air and light snow. There
remains a little uncertainty in how far south that front makes it
into the North-Central MT plains, but ensembles hint at at least
temperatures dropping to near average behind the front. For the
beginning of next week, northwest flow aloft will be persistent.
However, there doesn't look to be much disturbances aloft, so it
will be drier for the start of next week.
- Forecast Confidence & Scenarios:
Winds Wednesday Through Friday:
The mid level jet will start to pick up during Wednesday morning.
This jet doesn't look overly too impressive as it only peaks to
65-75kts at times. However, the cold front passage Wednesday
combined with convective snow showers should help mix down these
stronger winds to the surface across Southwest Montana. Further
north along the Rocky Mountain Front and Central MT, a strong
pressure gradient developing and peak daytime mixing should help
with getting these strong winds to the surface. The synoptic set
up still gives good confidence for strong winds Wednesday, so the
current High Wind Warning remains on track.
Heading into Thursday, the 700mb winds pick up even more to ~85kts
at times along the Rocky Mountain Front. This will bring the
period of strongest winds along the Rocky Mountain Front
Thursday. High res guidance still show that an excess of 90-100mph
wind gusts will be possible close to the immediate eastern
slopes. The best window for those peak speeds will be in the
afternoon and evening, where deep daytime vertical mixing will be
the strongest. Strong mountain wave activity will be possible as
well. Everywhere across the plains, the 700mb winds expand farther
east across North-Central MT. Strong winds remain likely, with
the best window for more widespread winds will be Thursday
afternoon and evening. Although the best time frame will be
Thursday for strong winds, that persistent strong 700mb jet will
keep the threat for strong winds through Friday morning. With the
Canadian cold front beginning to move south into the Hi-line
Friday morning, high winds up there may be cut off early. Still
with a bit of uncertainty in the end end timing Friday morning,
I've opted to extend the end time through 11am Friday. One area
where the wind dynamics did not lead to high confidence is Hill
County, so they were left out of the High Wind Warning upgrade for
Thursday.
Snow Across Central and Southwest MT Wednesday Morning:
Good orographic lift in the evening has lead to a few inches of
snow accumulations to already develop on Rogers, MacDonald, and
Flesher Pass. To account for additional snow accumulations due to
the cold front passage early this morning, a Winter Weather
Advisory was issued earlier in the evening. The cold front has
started to start to develop snow bands/showers farther east across
lower elevations. This cold front will begin to push south early
Wednesday morning across Central and Southwest MT. A few
convective snow bands/showers and or snow squalls will develop
along the front. Best chances for this will be along the mountain
passes. The Boulder Hill/Elk Park area was also added to the
Winter Weather Advisory due to better chances for steadier
snowfall along the front to accumulate a few inches over a few
hours. I can't rule out an isolated heavy snow shower/snow squall
across the lower elevations during the morning. However, wet bulb
temperatures struggle to get to freezing, which will make it more
difficult to get snow to accumulate. Expect winter driving
conditions for the morning commute, especially along mountain
passes and the I-90 corridor. -Wilson
&&
.AVIATION...
25/06Z TAF Period
Areas of precipitation and mountain obscuration through the
overnight period are mainly expected along and south of a line
from roughly KHLN to KLWT with primarily VFR conditions to the north
of this line. Low-VFR/MVFR cloud ceilings will persist through
Wednesday morning across southwest MT terminals with some
potential for brief IFR CIGS/VIS at KEKS and KBZN between 10-14z
when there is a risk for convectively enhanced snow showers with
gusty winds. In addition to the gusty winds with snow showers
across SW MT Wednesday morning, gusty/strong westerly surface
winds develop by Wednesday afternoon across much of north-
central/central MT. Mountain wave turbulence and local instances
of low level wind shear developing under the strong mid level
westerly flow Wednesday afternoon are expected to persist through
Thursday. Hoenisch
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 48 34 50 36 / 10 0 0 0
CTB 43 29 45 27 / 0 0 0 10
HLN 46 27 51 31 / 30 0 0 0
BZN 49 23 52 27 / 60 0 0 0
WYS 40 11 35 15 / 80 10 0 0
DLN 46 23 48 27 / 50 0 0 0
HVR 48 27 52 26 / 0 0 0 10
LWT 45 28 49 32 / 10 0 0 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 11 PM MST this evening for Beaverhead
and Western Madison below 6000ft-Big Belt, Bridger and Castle
Mountains-Canyon Ferry Area-Cascade County below 5000ft-East
Glacier Park Region-Eastern Glacier, Western Toole, and Central
Pondera-Elkhorn and Boulder Mountains-Gallatin Valley-Gates of
the Mountains-Helena Valley-Judith Basin County and Judith Gap-
Little Belt and Highwood Mountains-Madison River Valley-Meagher
County Valleys-Missouri Headwaters-Northern High Plains-Southern
High Plains-Southern Rocky Mountain Front-Upper Blackfoot and
MacDonald Pass.
High Wind Warning from midnight tonight to 11 AM MST Friday for
Bears Paw Mountains and Southern Blaine-Big Belt, Bridger and
Castle Mountains-Cascade County below 5000ft-East Glacier Park
Region-Eastern Glacier, Western Toole, and Central Pondera-
Eastern Toole and Liberty-Gates of the Mountains-Helena Valley-
Judith Basin County and Judith Gap-Little Belt and Highwood
Mountains-Northern Blaine County-Northern High Plains-Southern
High Plains-Southern Rocky Mountain Front-Upper Blackfoot and
MacDonald Pass-Western and Central Chouteau County.
Winter Weather Advisory until 8 AM MST this morning for Elkhorn
and Boulder Mountains-Southern Rocky Mountain Front-Upper
Blackfoot and MacDonald Pass.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Feb 25, 3:30 AM MST, 10 minutes before
Special Weather Statement
National Weather Service Great Falls MT
330 AM MST Wed Feb 25 2026
MTZ320>324-326>328-251400-
Big Belt, Bridger and Castle Mountains-Meagher County Valleys-
Elkhorn and Boulder Mountains-Canyon Ferry Area-
Missouri Headwaters-Gallatin Valley-Northwest Beaverhead County-
Beaverhead and Western Madison below 6000ft-
Including the cities of Trident, Maudlow, Battle Ridge Pass,
Bozeman Pass, Deep Creek Pass, Martinsdale, Checkerboard,
Ringling, White Sulphur Springs, Montana City, Clancy, Boulder,
Corbin, Wickes, Elk Park Pass, Homestake Pass, Toston, Townsend,
Winston, Harrison, Three Forks, Willow Creek, Pony, Whitehall,
Bozeman, Gallatin Gateway, Dewey, Wisdom, Wise River,
Big Hole Pass, Chief Joseph Pass, Bannack, Dillon, Glen,
and Waterloo
330 AM MST Wed Feb 25 2026
...Bands of snow showers moving through Southwest Montana early
this morning...
At 330 AM MST...radar showed showers increasing in coverage
across southwest Montana in association with an advancing frontal
system. Temperatures are near freezing below 5000 ft where
precipitation is mixed but cooling this morning will result in a
transition to mostly snow as these showers track across southwest
Montana through 7 AM MST. Snow showers will affect areas as far
south as Dillon and along the I-90 corridor to Bozeman and Bozeman
pass by 6 AM MST. Snow accumulation at elevations below 5000 ft
will be minimal, but travelers should expect changing visibility
and road conditions in areas affected by these showers. In
addition, locally gusty winds near these showers may produce
additional visibility reduction.
High Wind, Northern High Plains
- When
- February 25, 3:40 AM MST to 10:10 AM MST
- Where
- Northern High Plains forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.467, -112.610 (the zone’s center; the record gives no point)
Montana mesonet station Dog Gun Lake E measured sustained wind in excess of 50 mph for just over 6 hours, and had a peak gust of 78 mph.
High Wind, Southern High Plains
- When
- February 25, 5:00 AM MST to 11:00 AM MST
- Where
- Southern High Plains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.480, -112.315 (the zone’s center; the record gives no point)
Mesonet stations DELMT Dellwo and SALMT Salmond Ranch both measured gusts in excess of 58 mph, including a peak gust of 64 mph at Dellwo.
High Wind, Upper Blackfoot and Macdonald Pass
- When
- February 25, 6:30 AM MST
- Where
- Upper Blackfoot and Macdonald Pass forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.122, -112.390 (the zone’s center; the record gives no point)
Mesonet station MTMDP MacDonald Pass (MT DOT) measured a 62 mph gust early in the morning.
High Wind, Eastern Glacier, Western Toole, and Central Pondera
- When
- February 25, 9:15 AM MST to 3:15 PM MST
- Where
- Eastern Glacier, Western Toole, and Central Pondera forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.529, -112.306 (the zone’s center; the record gives no point)
Montana mesonet station Mission Lake S measured sustained winds averaging 40 mph for 4.5 hours, in addition to measuring a peak gust of 64 mph. Additionally, ASOS station KCTB Cut Bank Airport measured sustained winds of 42 mph between 110 PM and 315 PM local time on top of a peak gust of 63 mph.
High Wind, Beaverhead and Western Madison Below 6000ft
- When
- February 25, 10:06 AM MST
- Where
- Beaverhead and Western Madison Below 6000ft forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.217, -112.410 (the zone’s center; the record gives no point)
ASOS station KDLN Dillon Airport measured a 64 mph gust.
High Wind, Big Belt, Bridger and Castle Mountains
- When
- February 25, 11:30 AM MST to 2:55 PM MST
- Where
- Big Belt, Bridger and Castle Mountains forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 46.398, -111.485 (the zone’s center; the record gives no point)
RAWS station TT838 Battle Ridge measured a 59 mph gust. An additional sensor that was a public weather station measured gusts in excess of 58 mph 9 miles NE of Bozeman.
High Wind, East Glacier Park Region
- When
- February 25, 2:00 PM MST to 8:00 PM MST
- Where
- East Glacier Park Region forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.467, -112.610 (the zone’s center; the record gives no point)
Mesonet station SNPMT Sunpoint Glacier NP measured two gusts of 58 mph or greater, including a peak gust of 61 mph.
High Wind, Cascade County Below 5000ft
- When
- February 25, 2:15 PM MST
- Where
- Cascade County Below 5000ft forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.308, -111.347 (the zone’s center; the record gives no point)
Mesonet station Cascade E MDA measured a 65 mph gust.
High Wind, Judith Basin County and Judith Gap
- When
- February 25, 2:15 PM MST to 6:45 PM MST
- Where
- Judith Basin County and Judith Gap forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.155, -109.745 (the zone’s center; the record gives no point)
Mesonet station MTGYS Geyser (MT DOT) measured a 59 mph gust. A personal weather station nearby also measured a gust in excess of 58 mph.
High Wind, Little Belt and Highwood Mountains
- When
- February 25, 3:53 PM MST
- Where
- Little Belt and Highwood Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 47.208, -110.733 (the zone’s center; the record gives no point)
RAWS station SFJM8 South Fork Judith measured a 60 mph gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Montana, February 25 to 27, 202683 kt wind · 15 events
- High Wind in Montana, February 25 to 26, 202667 kt wind · 8 events
- High Wind in Nebraska, February 25, 202659 kt wind · 3 events
- Damaging Winds in Nebraska, February 25, 202650 kt wind · 2 events
- Damaging Winds in Nebraska, February 25, 202652 kt wind · 2 events
- High Wind in Alaska, February 25, 202656 kt wind · 1 event
- High Wind in Kansas, February 25, 202651 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317075, 1317103, 1317091, 1317077, 1317063, 1317074, 1317078, 1317072, 1317079, 1317081.